Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Tallahassee, FL

November 24, 2001Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 24, 2001, 8:40 PM CST for Coffee County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 8:40 PM CST (02:40 UTC)
Expired
Nov 24, 2001, 9:30 PM CST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coffee County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS52 KTAE 250241
SVRTLH
ALC031-250330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 PM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COFFEE COUNTY IN ALABAMA

* UNTIL 930 PM CST...

* AT 840 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHWEST OF
  NEWBY...OR ABOUT 11 MILES NORTHWEST OF ELBA...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWBY BY 845 PM CST...
  JACK BY 900 PM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3162 8615 3141 8620 3163 8590 3163 8606

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 8:00 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 24, 8:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EST SAT NOV 24 2001

...SOUTHEAST ALA-SW GEORGIA AND FL PANHANDLE IN A TORNADO WATCH 821
UNTIL 12 AM EST (11 PM EST)..

ACTIVE EVENING SO WILL ISSUE SHORT AFD AND UPDATE AS NECESSARY.

CURRENTLY LINE OF SCATTERED THUNDERSTORMS WITH EMBEDDED SUPERCELLS
ACROSS GULF NEWD THRU PNS AREA AND INTO NCNTRL ALA. INDIVIDUAL STORMS
MOVING NE AROUND 35-40 MPH. MOST ACTIVE WX REMAINS ACROSS SCNTRL ALA
IN AREA OF PRE-FRONTAL WARM SECTOR...GOOD LLVL CONFLU AND INTENSE
LOW-MID JET AROUND BASE OF SHORT WAVE TROF LIFTING NEWD THRU TENN
VALLEY. CLOSER TO HOME...LATEST RADAR PIX SHOW SRN SECTION OF LINE
SLOWING AND WEAKENING SOME AS UPPER SUPPORT MOVES FARTHER
AWAY...DIURNAL HEATING ENDS AND SOUNDINGS AND OBS INDICATE MORE
STABLE AIR. STILL HINT OF BOWING IN VERY STRONG STORMS AROUND
COVINGTON COUNTY-JUST WEST OF OUR SE ALA COUNTIES. ITS POSSIBLE THAT
A FEW SEVERE STORMS MAY TRANSLATE EWD INTO WATCH AREA...ESPECIALLY
SE ALA WITHIN NEXT HOUR AND PANHANDLE DURING LATE EVENING WHERE DEW
POINTS REMAIN AROUND 70 DEGREES. SATELLITE AND RADAR INDICATE AIR
MASS QUITE COOL AND DRY BEHIND FRONT.

UPDATED MARINE PACKAGE EARLIER TO ACCOUNT FOR TOR WATCH AFFECTING
ADJACENT COAST OF PANHANDLE. EVENING BUOYS LESS THAN 15 KNOTS WITH
SEAS AOB 5 FEET. SCA LIKELY TO BE ELIMINATED WITH LATER PACKAGE.
WILL MONITOR WX AND WAIT UNTIL LAST MINUTE B4 ISSUING CWF/ZFP.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

BLOCK

In the hours before

Special weather statement, Nov 24, 6:00 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EST SAT NOV 24 2001

ALZ065>069-250500-
COFFEE-DALE-GENEVA-HENRY-HOUSTON-
600 PM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST...

FLZ007>015-026-250500-
BAY-CALHOUN-COASTAL WALTON-FRANKLIN-GULF-HOLMES-INLAND WALTON-
JACKSON-LIBERTY-WASHINGTON-
700 PM EST (600 PM CST) SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST...

GAZ120>126-142>145-155-156-250500-
BAKER-CALHOUN-CLAY-DECATUR-DOUGHERTY-EARLY-LEE-MILLER-MITCHELL-
QUITMAN-RANDOLPH-SEMINOLE-TERRELL-
700 PM EST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 12 AM EST...

GAZ127>131-146>148-157>161-250500-
BEN HILL-BERRIEN-BROOKS-COLQUITT-COOK-GRADY-IRWIN-LANIER-LOWNDES-
THOMAS-TIFT-TURNER-WORTH-
700 PM EST SAT NOV 24 2001

...THERE IS NO TORNADO WATCH IN EFFECT FOR SOUTH-CENTRAL GEORGIA....

FLZ016>019-027>029-034-250500-
DIXIE-GADSDEN-JEFFERSON-LAFAYETTE-LEON-MADISON-TAYLOR-WAKULLA-
700 PM EST SAT NOV 24 2001

...THERE IS NO TORNADO WATCH IN EFFECT FOR THE FLORIDA BIG BEND...

BLOCK
Special weather statement, Nov 24, 6:23 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE...EFFECTIVE
UNTIL 12 AM EST...11 PM CST.

ALZ065>069-250500-
COFFEE-DALE-GENEVA-HENRY-HOUSTON-
623 PM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EST...

FLZ007>015-026-250500-
BAY-CALHOUN-COASTAL WALTON-FRANKLIN-GULF-HOLMES-INLAND WALTON-
JACKSON-LIBERTY-WASHINGTON-
723 PM EST (623 PM CST) SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST...

GAZ120>126-142>145-155-156-250500-
BAKER-CALHOUN-CLAY-DECATUR-DOUGHERTY-EARLY-LEE-MILLER-MITCHELL-
QUITMAN-RANDOLPH-SEMINOLE-TERRELL-
723 PM EST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 12 AM EST...
Special weather statement, Nov 24, 6:41 PM CST, 1 hour 59 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 PM EST SAT NOV 24 2001

TORNADO WATCH  IN EFFECT UNTIL 12 AM-MIDNIGHT EST (1100 PM CST).

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE

ALC031-045-061-067-069-250500-
IN ALABAMA THIS WATCH INCLUDES 5 COUNTIES...
HENRY...COFFEE...DALE...HOUSTON AND GENEVA

FLC005-013-037-045-059-063-077-133-250500-
IN FLORIDA THIS WATCH INCLUDES 8 COUNTIES...
JACKSON...HOLMES...WASHINGTON...CALHOUN...LIBERTY...BAY...FRANKLIN
AND GULF

GAC007-037-061-087-095-099-177-201-205-243-253-273-321-250500-
IN GEORGIA THIS WATCH INCLUDES 13 COUNTIES...
TERRELL...RANDOLPH...LEE...WORTH...CLAY...DOUGHERTY...CALHOUN...
EARLY...BAKER...MITCHELL...MILLER...DECATUR AND SEMINOLE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOS AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:18 PM CSTTornado WarningTAECoffee27 min
Nov 24, 9:36 PM CSTFlash Flood WarningTAECoffee54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.